Materia Medica Malaysiana

October 26, 2008

Being Snow White can be dangerous

Filed under: Uncategorized — malaysianmedicine @ 9:08 am

NST: DREAMING of having Snow White’s complexion? Be careful what you wish for, as you may be getting more than what you bargained for.
Irreversible damage to your skin is what you are courting if you use whitening products that contain illegal substances.
Skin specialists warn that long-term use of hydroquinone, one of the banned substances for cosmetic products, strips the skin of melanin — its natural pigment.
“It can cause permanent damage to cells that produce pigmentation in your skin,” said dermatologist Datuk Dr Low Bin Tick.
This puts one at risk of skin cancer because there is no more melanin to filter the sun’s harmful ultraviolet rays.
The website http://www.safecosmetics.org lists hydroquinone as “a possible carcinogen and probable neurotoxin and skin sensitiser”.
The website hosts the Campaign for Safe Cosmetics, dedicated to protecting consumers by requiring the health and beauty industry to phase out the use of chemicals linked to cancer, birth defects and other health problems.
The campaign is made up of a coalition of women’s, public health, labour, environmental health and consumer rights groups in the United States.
Dermatologist Datuk Dr Sushil Kumar Ratti said two things could happen when one uses a bleaching product on the face without a doctor’s supervision.
First is irritant dermatitis, or an allergic dermatitis, which is a form of rash that feels like a burning or stinging sensation on the skin or scaly skin.
“If the skin is very scaly and peels excessively, this is cause for alarm and you should consult your dermatologist.”
The second effect, according to Dr Sushil was de-pigmentation of the skin.
“This is when pigment is over-removed. When you use the product on a pigmented area, you might get de-pigmentation of the surrounding area.”
Another long-term effect, said Dr Sushil, was ochronosis, where the skin becomes really dark instead of white.
Some women, said Dr Low, resorted to hydroquinone to rid their faces of dark spots, but unsupervised usage could cause a contrast in skin tones.
This is “cosmetically even less acceptable than pigmentation”.

Advertisements
TrackBack URI

Create a free website or blog at WordPress.com.

%d bloggers like this: